Delayed salicylate toxicity at 35 hours without early manifestations following a single salicylate ingestion

Wilfredo Rivera, Kurt C. Kleinschmidt, Larissa I. Velez, Greene Shepherd, Daniel C. Keyes

Research output: Contribution to journalArticle

23 Scopus citations

Abstract

OBJECTIVE: To report a case of delayed toxicity following a single ingestion of aspirin, where the initial concentrations were nearly undetectable and the patient was completely asymptomatic for the first 35 hours. CASE SUMMARY: A 14-year-old white female was evaluated after a single ingestion of 120 tablets of aspirin 81 mg/tablet hours before arrival to the emergency department. She denied nausea, abdominal pain, tinnitus, or shortness of breath. She received one dose of activated charcoal. The first salicylate concentration (4 h after ingestion) was 1 mg/dL. At 35 hours, the patient became symptomatic (dizziness, tinnitus, epigastric discomfort). Her salicylate concentration at that time was 46 mg/dL. A second dose of activated charcoal was administered, and intravenous bicarbonate with potassium was started as a continuous infusion for 30 hours. DISCUSSION: While delayed salicylate toxicity is well reported in the literature, no report was found regarding concentrations increasing to toxicity 35 hours after ingestion. The delayed aspirin absorption may be due to salicylate-induced pylorospasm or the formation of pharmacobezoars. CONCLUSIONS: In cases with known salicylate ingestion, it is important to follow salicylate concentrations every 4 hours until they are steadily decreasing according to a 4-hour half-life and the patient shows no symptoms of salicylate intoxication.

Original languageEnglish (US)
Pages (from-to)1186-1188
Number of pages3
JournalAnnals of Pharmacotherapy
Volume38
Issue number7-8
DOIs
StatePublished - Jul 1 2004

Keywords

  • Aspirin
  • Salicylate
  • Toxicity

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Delayed salicylate toxicity at 35 hours without early manifestations following a single salicylate ingestion'. Together they form a unique fingerprint.

  • Cite this